Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2012, 3:43 AM CDT for Stutsman County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 3:43 AM CDT (08:43 UTC)
- Expired
- Jul 20, 2012, 4:35 AM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 3455 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
100
WUUS53 KBIS 200843
SVRBIS
NDC093-200945-
/O.NEW.KBIS.SV.W.0140.120720T0843Z-120720T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
THIS INCLUDES THE CITY OF JAMESTOWN
* UNTIL 445 AM CDT
* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF COURTENAY TO 6 MILES WEST OF
MILLARTON...AND MOVING EAST AT 30 MPH.
THE AIRPORT AT JAMESTOWN REPORTED 61 MPH WIND GUSTS.
* LOCATIONS IMPACTED INCLUDE...
COURTENAY...SYDNEY...SPIRITWOOD LAKE...MILLARTON...SPIRITWOOD...
YPSILANTI AND MONTPELIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4664 9904 4726 9880 4726 9846 4699 9846
4698 9843 4685 9842 4664 9843
TIME...MOT...LOC 0842Z 269DEG 25KT 4716 9859 4667 9885
WIND...HAIL 70MPH <.75IN
$$
ABELING3 follow-up statements
443
WWUS53 KBIS 200852
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
352 AM CDT FRI JUL 20 2012
NDC093-200945-
/O.CON.KBIS.SV.W.0140.000000T0000Z-120720T0945Z/
STUTSMAN ND-
352 AM CDT FRI JUL 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STUTSMAN COUNTY UNTIL 445 AM CDT...
AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COURTENAY TO MILLARTON...MOVING EAST AT 30 MPH.
IN ADDITION...AT 331 AM CDT 61 MPH WINDS WERE REPORTED AT THE
JAMESTOWN AIRPORT WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLARTON...SPIRITWOOD...YPSILANTI AND MONTPELIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 9891 4719 9870 4718 9846 4699 9846
4698 9843 4685 9842 4664 9843
TIME...MOT...LOC 0851Z 269DEG 25KT 4715 9854 4667 9878
WIND...HAIL 70MPH <.75IN
$$
ABELING487
WWUS53 KBIS 200908
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT FRI JUL 20 2012
NDC093-200945-
/O.CON.KBIS.SV.W.0140.000000T0000Z-120720T0945Z/
STUTSMAN ND-
408 AM CDT FRI JUL 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STUTSMAN COUNTY UNTIL 445 AM CDT...
AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF URBANA TO MONTPELIER...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN STUTSMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 9870 4718 9855 4718 9846 4699 9846
4698 9843 4685 9842 4664 9843
TIME...MOT...LOC 0908Z 269DEG 25KT 4700 9843 4667 9855
WIND...HAIL 60MPH <.75IN
$$
ABELING784
WWUS53 KBIS 200935
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT FRI JUL 20 2012
NDC093-200945-
/O.CAN.KBIS.SV.W.0140.000000T0000Z-120720T0945Z/
STUTSMAN ND-
435 AM CDT FRI JUL 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4664 9870 4718 9855 4718 9846 4699 9846
4698 9843 4685 9842 4664 9843
TIME...MOT...LOC 0935Z 269DEG 25KT 4700 9815 4667 9828
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:13 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 1:13 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 113 AM CDT FRI JUL 20 2012 .DISCUSSION... THE OVERALL FORECAST IS WELL ON TRACK WITH A FEW ADJUSTMENTS NEEDED TO THE POP AND WX GRIDS FOR THE REMAINDER OF THE NIGHT. FOCUSED THE HIGHEST POPS BETWEEN I-94 AND HIGHWAY 200 ALONG AND EAST OF THE MISSOURI RIVER. LOW LEVEL CONVERGENCE HAS INCREASED WITH THE STRENGTHENING OF A 30 KT LOW LEVEL JET...ALLOWING FOR AN OBSERVED INCREASE IN CONVECTIVE COVERAGE THROUGH 06 UTC FOR THESE AREAS. WHILE MU ELEVATED CAPE VALUES OF 3000-6000 J/KG ARE IN PLACE WITH STEEP MID LEVEL LAPSE RATES....THE VERY WARM ATMOSPHERIC COLUMN IS LIMITING HAIL GROWTH POTENTIAL...WITH THE MAIN THREATS BEING SMALL HAIL AND HEAVY RAIN WITH PWATS NEAR 1.5 INCHES. A STABILIZED BOUNDARY LAYER IS ALSO REDUCING THE DAMAGING WIND THREAT THAT WOULD BE POSED BY STOUT DOWNDRAFT CAPE VALUES IN EXCESS OF 1500 J/KG. WITH LIGHT WINDS AND PLENTIFUL LOW LEVEL MOISTURE...WILL MONITOR OBS FOR FOG DEVELOPMENT TONIGHT. && .AVIATION... THE MOST LIKELY TERMINALS TO BE IMPACTED BY THUNDERSTORMS THE REMAINDER OF THE NIGHT ARE KBIS AND KJMS BETWEEN 06-09 UTC...WITH IFR CONDITIONS IN THUNDERSTORMS POSSIBLE. WITH LIGHT WINDS AND PLENTIFUL LOW LEVEL MOISTURE...WILL MONITOR OBSERVATIONS FOR FOG DEVELOPMENT TONIGHT. HOWEVER...UNCERTAINTY HAS PRECLUDED INCLUSION IN THE TAFS FOR NOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/AVIATION..AYD
Hazardous weather outlook, Jul 19, 3:04 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 304 PM CDT THU JUL 19 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 304 PM CDT THU JUL 19 2012 /204 PM MDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA THIS THURSDAY AFTERNOON AND EVENING. DANGEROUS HEAT INDEX VALUES OF 100-105 DEGREES ARE EXPECTED OVER MOST AREAS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS OFF AND ON FROM FRIDAY THROUGH WEDNESDAY. AT THIS TIME IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. JV
In the hours before
Special weather statement, Jul 20, 12:56 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1256 AM CDT FRI JUL 20 2012 NDZ034>036-047-200700- BURLEIGH-KIDDER-LOGAN-MORTON- 1256 AM CDT FRI JUL 20 2012 ...SPECIAL WEATHER STATEMENT... AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BISMARCK...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MENOKEN BY 105 AM CDT... MCKENZIE BY 115 AM CDT... STERLING AND MOFFIT BY 125 AM CDT... DRISCOLL BY 135 AM CDT... LAKE ISABEL BY 200 AM CDT... HEAVY RAIN MAY CAUSE BRIEF STREET FLOODING AT INTERSECTIONS AND UNDERPASSES. WETZEL
Special weather statement, Jul 20, 1:04 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 104 AM CDT FRI JUL 20 2012 NDZ020-021-035-036-200700- BURLEIGH-KIDDER-MCLEAN-OLIVER- 104 AM CDT FRI JUL 20 2012 ...SPECIAL WEATHER STATEMENT... AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL OLIVER COUNTY...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PRICE BY 110 AM CDT... WILTON BY 120 AM CDT... REGAN BY 135 AM CDT... WING BY 155 AM CDT... ARENA BY 200 AM CDT... HEAVY RAINFALL MAY CAUSE SOME PONDING OF WATER ON ROADS AND STREETS. WETZEL
Special weather statement, Jul 20, 1:25 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 125 AM CDT FRI JUL 20 2012 NDZ013-022-023-200730- PIERCE-SHERIDAN-WELLS- 125 AM CDT FRI JUL 20 2012 ...SPECIAL WEATHER STATEMENT... AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN WELLS COUNTY...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HARVEY BY 145 AM CDT... SELZ BY 150 AM CDT... WELLSBURG BY 210 AM CDT... MANFRED BY 215 AM CDT... HEIMDAL BY 230 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HW
Special weather statement, Jul 20, 1:56 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 156 AM CDT FRI JUL 20 2012 NDZ048-051-200730- DICKEY-LA MOURE- 156 AM CDT FRI JUL 20 2012 ...SPECIAL WEATHER STATEMENT... AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL LAMOURE COUNTY...MOVING EAST AT 10 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RAINFALL UP TO AN INCH IN AN HOUR MAY CAUSE SOME STREET FLOODING IN EDGELEY BETWEEN 2 AM AND 3 AM CDT. LOCATIONS IMPACTED INCLUDE... EDGELEY... BERLIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Jul 20, 1:57 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 157 AM CDT FRI JUL 20 2012 NDZ048-051-200745- DICKEY ND-LA MOURE ND- 157 AM CDT FRI JUL 20 2012 ...SPECIAL WEATHER STATEMENT FOR LAMOURE AND DICKEY COUNTIES UNTIL 245 AM CDT... AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MILLARTON TO ELLENDALE...AND MOVING EAST AT 10 MPH. VERY HEAVY RAIN IS EXPECTED WITH THESE THUNDERSTORMS...WHICH MAY CAUSE SOME MINOR STREET FLOODING IN LOCATIONS SUCH AS EDGELEY...FULLERTON AND BERLIN. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Local storm report, Jul 20, 3:43 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM TSTM WND GST 2 NNE JAMESTOWN 46.94N 98.69W
07/20/2012 M61 MPH STUTSMAN ND ASOS
&&
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 27 min |
| Jul 19, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 38 min |
| Jul 20, 12:20 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 55 min |
| Jul 20, 2:13 AM CDT | Areal Flood Advisory | BIS | LaMoure | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.